Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 8, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 16, 2023, 2:43 AM CDT for 23 counties in Kansas. It took effect at Apr 16, 2023, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2023, 2:43 AM CDT (07:43 UTC)
- In effect from
- Apr 16, 2023, 10:00 AM CDT
- Expired
- Apr 16, 2023, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -186 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925 WWUS73 KTOP 160743 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 243 AM CDT Sun Apr 16 2023 KSZ008>010-170000- /O.NEW.KTOP.WI.Y.0008.230416T1500Z-230417T0000Z/ /O.NEW.KTOP.FZ.A.0001.230417T0900Z-230417T1200Z/ Republic-Washington-Marshall- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, and Frankfort 243 AM CDT Sun Apr 16 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * WHAT...For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 45 mph expected. For the Freeze Watch, sub- freezing temperatures as low as 30 possible. * WHERE...Republic, Washington and Marshall Counties. * WHEN...For the Wind Advisory, from 10 AM this morning to 7 PM CDT this evening. For the Freeze Watch, from late tonight through Monday morning. * IMPACTS...Gusty winds could blow around unsecured objects. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ011-012-020>024-026-034>040-054>056-058-059-170000- /O.NEW.KTOP.WI.Y.0008.230416T1500Z-230417T0000Z/ Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson- Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 243 AM CDT Sun Apr 16 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central and eastern Kansas. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AJ
2 follow-up statements
306 WWUS73 KTOP 161928 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 228 PM CDT Sun Apr 16 2023 KSZ008>010-170330- /O.UPG.KTOP.FZ.A.0001.230417T0900Z-230417T1200Z/ /O.NEW.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/ /O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/ Republic-Washington-Marshall- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, and Frankfort 228 PM CDT Sun Apr 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 30 expected. For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Republic, Washington and Marshall Counties. * WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. For the Wind Advisory, until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Freezing conditions will kill or damage sensitive vegetation PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ KSZ011-012-020>024-034>036-170330- /O.NEW.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/ /O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/ Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa- Dickinson-Geary- Including the cities of Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, and Junction City 228 PM CDT Sun Apr 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 31 expected. For the Wind Advisory, northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Nemaha, Brown, Cloud, Clay, Riley, Pottawatomie, Jackson, Ottawa, Dickinson and Geary Counties. * WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. For the Wind Advisory, until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Freezing conditions will kill or damage sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. && $$ KSZ026-037>040-054>056-058-059-170000- /O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 228 PM CDT Sun Apr 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central and eastern Kansas. * WHEN...Through 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
484 WWUS73 KTOP 162358 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 658 PM CDT Sun Apr 16 2023 KSZ008>012-020>024-034>036-171300- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/ /O.CON.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, and Junction City 658 PM CDT Sun Apr 16 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY... ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 4 AM to 8 AM CDT Monday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ026-037>040-054>056-058-059-170100- /O.EXP.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 658 PM CDT Sun Apr 16 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have relaxed below advisory levels and will weaken further after sunset. Thus, the Wind Advisory will expire at 7PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:42 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 16, 12:42 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Topeka KS 1242 AM CDT Sun Apr 16 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 253 PM CDT Sat Apr 15 2023 Key Points: - Thunderstorms ending late this afternoon - Very high to extreme fire danger returns Sunday - Chilly Monday morning with frost possible - Mid-week chance of showers and storms Center of low pressure is situated across southwestern MO as of 19Z. Although the associated cold front is entirely through the CWA, there remains enough MUCAPE with decent mid-level lapse rates for storms to produce sub-severe hail across much of east central KS. There may be some light showers lingering behind the storms, but overall precip should come to an end late this afternoon or early this evening as the upper trough axis driving the system brings the better forcing east. Mid-level ridging over the western US then traverses east, resulting in rising heights over the region. Sunny skies should bring plenty of insolation to help bring highs into the 60s. Northwest winds become a bit stronger Sunday, however, as the pressure gradient tightens and deep mixing occurs. RAP/HRRR guidance as well as forecast soundings suggest there could be some gusts approaching wind advisory criteria in far northeast KS, but have opted to hold off on headlines as these conditions don't look very widespread in coverage or duration. A drier air mass does bring returning concerns for fire weather, and have issued a Red Flag Warning in north central KS (see fire wx discussion below). Heading into Sunday night and Monday morning, clear skies should allow for good radiational cooling with lows falling into the low to mid 30s. This would be a good set-up frost to develop, so an advisory may be needed if trends in the temperatures continue. The aforementioned mid-level ridge may flatten out towards the middle of the week, and by Tuesday some guidance indicates the possibility of precip with isentropic lift so have low-end PoPs to account for this. The better chance for showers and storms comes Wednesday into Thursday as the next system develops ahead of a broad upper trough over the western CONUS. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1242 AM CDT Sun Apr 16 2023 VFR at all TAF sites through the TAF period with gusty northwest winds around 35 knots developing by the late morning. && .FIRE WEATHER... Issued at 253 PM CDT Sat Apr 15 2023 A Red Flag Warning has been issued for counties in north central KS, as this area has not received nearly as much rain as the rest of the area in the past 24 hours and is also most likely to see RH drop below 20% in the afternoon. While NW winds do look to decrease somewhat in the afternoon as the pressure gradient starts to relax, they are still expected to reach Red Flag criteria sustained 20-30mph with gusts of 30-40mph. Further east, winds look slightly stronger but RH only looks to drop to around 25%. Widespread rainfall of an inch or more is expected to have a significant and beneficial impact on fuels, helping them to green up more quickly, so confidence in Red Flag conditions is lower further east, but still cannot rule out an eastward expansion of the warning if other parameters warrant it. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening for KSZ008-009-020-021-034. && DISCUSSION...Picha AVIATION...Jones FIRE WEATHER...Picha
Hazardous weather outlook, Apr 15, 8:00 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 800 PM CDT Sat Apr 15 2023 KSZ010>012-022>024-026-035>040-054>056-058-059-170100- Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson- Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 800 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very high to extreme fire weather will be possible on Sunday due to gusty northwest winds and low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-009-020-021-034-170100- Republic-Washington-Cloud-Clay-Ottawa- 800 PM CDT Sat Apr 15 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY... This Hazardous Weather Outlook is for north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low.. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Red Flag Warning has been issued for Sunday due to gusty northwest winds and low humidity in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 2:43 AM CDT | Freeze Watch | TOP | Marshall, Republic, Washington | 12 hr |
| Apr 16, 2:28 PM CDT | Freeze Warning | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.